Alert archive / Iowa / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 198, NWS Sioux Falls, SD

July 21, 1998Dickinson County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 21, 1998, 7:30 AM CDT for Dickinson County, Iowa. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 1998, 7:30 AM CDT (12:30 UTC)
Expired
Jul 21, 1998, 8:00 AM CDT
In force
30 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Dickinson County, IA

The radar

The Sioux Falls radar (KFSD), 129 km from the middle of the area, began a volume at 12:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 6:15 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 0.5 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 1998-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 1998-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -111 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2504 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-111 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFSD 211230 RRA
SVRFSD
IAC059-211300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
730 AM CDT TUE JUL 21 1998

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DICKINSON COUNTY IN NORTHWESTERN IOWA

* UNTIL 800 AM CDT

* AT 726 AM CDT... NATIONAL WEATHER SERVICE SPOTTERS REPORTED HALF
  DOLLAR SIZE HAIL JUST NORTH OF SPIRIT LAKE...30 MILES SOUTHEAST OF
  WORTHINGTON.  A SECOND STORM WAS LOCATED ABOUT 15 MILES SOUTHWEST
  OF SPIRIT LAKE.  THESE STORMS WERE MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SUPERIOR                 AROUND 735 AM CDT
  WEST OKOBOJI             AROUND 745 AM CDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.
 HAMEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 9:45 PM CDT, 9 hours 45 minutes earlier.

Area forecast discussion, Jul 20, 9:45 PM CDT, 9 hours 45 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
945 PM CDT MON JUL 20 1998

WEAK CELL THAT WAS N OF BKX HAS RAPIDLY WEAKENED AND DISSIPATED...A SURE
SIGN THAT THE CAP IS JUST TOO STRONG.  AS A RESULT HAVE UPDATED MOST
CWA ZONES TO TAKE OUT MENTION OF TSTMS.  LEFT TSTMS IN SUX AREA AND NW
IA AS BLV FNT WILL STALL THERE AND LOW LEVEL JET LATER TNGT MAY START
ACTVITY.

.FSD...NONE.
HOLMES

v

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 6:16 AM CDTSevere Thunderstorm WarningFSDLyon, Sioux44 min
Jul 21, 6:40 AM CDTSevere Thunderstorm WarningFSDPlymouth20 min
Jul 21, 6:43 AM CDTSevere Thunderstorm WarningFSDCherokee32 min
Jul 21, 6:43 AM CDTSevere Thunderstorm WarningFSDCherokee52 min
Jul 21, 7:03 AM CDTSevere Thunderstorm WarningFSDBuena Vista47 min
Jul 21, 7:07 AM CDTSevere Thunderstorm WarningFSDClay, O'Brien48 min

Nearby

Severe Thunderstorm Warnings in Iowa, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.